Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 33, NWS Wilmington, NC

April 29, 2003Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 29, 2003, 6:12 PM EDT for Robeson County, North Carolina. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 6:12 PM EDT (22:12 UTC)
Expired
Apr 29, 2003, 7:15 PM EDT
In force
63 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Robeson County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 44 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
44 J/kg
Mixed-layer CIN
-308 J/kg
Mixed-layer LCL
1486 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS52 KILM 292212
SVRILM
NCC155-292315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
612 PM EDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 7 MILES NORTHWEST OF RED
  SPRINGS...OR ABOUT 7 MILES SOUTH OF RAEFORD...MOVING SOUTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   RED SPRINGS AT 630 PM
   RENNERT AT 640 PM
   BUIE AT 655 PM
   PEMBROKE AT 700 PM
   PURVIS AT 710 PM

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK
THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

LAT...LON 3500 7922 3492 7941 3447 7922 3459 7892

JAQ

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:25 PM EDT, 3 hours 47 minutes earlier.

Area forecast discussion, Apr 29, 2:25 PM EDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
225 PM EDT TUE APR 29 2003

WEAK RIDGE OF HIGH PRES REMAINS OFF THE CAROLINA COAST...WITH A COLD
FRONT GETTING A DECENT PUSH NEAR THE NEW ENGLAND AND JERSEY COAST.
FARTHER WEST THE FRONT HAS ESSENTIALLY STALLED ACROSS THE OHIO
VALLEY.

GFS CONTINUES TO HAVE FEEDBACK ISSUES AS POINTED OUT BY HPC AND
OTHER OFFICES.  THEREFORE AM TEMPTED TO TAKE MODELS WITH A GRAIN OF
SALT TODAY...HOWEVER THE VIGOROUS AREA OF CONVECTION OVER THE GULF
KEEPS ME FROM DISCARDING ANYTHING TOO QUICKLY.

GUIDANCE TEMPS APPEAR REASONABLE FOR THE MOST PART...SO HAVE NOT
STRAYED FAR.  MIN TEMPS THIS MORNING WERE FAIRLY CLOSE TO 17-18Z
DEWPOINTS...SO GONE PRETTY MUCH WITH THAT IDEA FOR TONIGHT.  WILL
ALSO CARRY SOME PATCHY FOG TOWARD MORNING.

DECENT SUPPLY OF LOW AND MID LEVEL MOISTURE WED AND THE COLD FRONT
SHOULD STALL JUST N OF THE CWA.  WILL GO WITH 20 POP ALONG AND
INLAND OF THE SEA BREEZE...LEAVING THE IMMEDIATE COAST DRY.
FOLLOWED THE SAME THEME FOR THU...BUT MOISTURE SUPPLY IS EVEN MORE
QUESTIONABLE.  MAX TEMPS WED-THU IN THE LOW 80S MOST LOCATIONS BUT
OPENED UP 6-7 DEG BETWEEN FLO/MYR.

EXTENDED:  APPROACHING UPPER TROF AND SFC FRONT KEEP US IN CHC POPS
FOR FRI-SAT.  LOW PRES OFF THE COAST IS A WILD CARD...BUT CONFIDENCE
TOO LOW TO MAKE ANY SIGNIFICANT CHANGE.  DECENT SOUTHERLY FETCH WITH
ONLY CLOUDS TO REALLY HOLD TEMPS BACK...SO WILL BUMP HIGHS A NOTCH
EACH DAY.  COOL HIGH PRES SUN-MON.  WILL TRIM MAX TEMPS BACK TO
UPPER 70S INLAND AND LOW-MID 70S COASTAL.  MOISTURE WILL BE ON THE
INCREASE TUE...BUT THIS FAR OUT WILL KEEP IT DRY AND JUST CALL IT
PARTLY CLOUDY.

MARINE: WEAK RIDGE CONTINUES TO LINGER OFF THE COAST THE REST OF
THIS AFTERNOON THROUGH THIS EVENING W/ LIGHT SOUTHERLY FLOW AND 3 FT
SEAS IN PLACE ACROSS THE WATERS. TWO MAIN ISSUE TO DEAL W/ THIS FP.
FIRST...A WEAK FRONT SINKING S TONIGHT WILL STALL JUST N OF THE FA
DURING WED. THE FRONT WILL PUSH N WED NIGHT AS A RIDGE OFF THE
SOUTHEAST COAST PREVAILS. NEXT ISSUE PERTAINS TO LOW PRES PROGGED TO
MOVE NE OUT OF THE GULF OF MEXICO THU NIGHT/FRI. THE GFS APPEARS TO
BE OVERDONE W/ THE LOW GIVEN THE PATTERN ALOFT...WHILE OTHER MODELS
ARE ALSO HAVING A HARD TIME W/ THIS FEATURE. PLAN ON FOLLOWING
CLOSER TO THE ETA...WHICH IS MORE CONSERVATIVE BUT APPEARS A LITTLE
MORE REALISTIC CONSIDERING THE PATTERN ALOFT. SHOULD BE A SELY FETCH
(THOUGH NOT ALL THAT STRONG) FOCUSED ON THE SE COAST THU/THU EVENING
WHICH SUPPORTS SEAS HIGHER THAN WHAT THE NOMOGRAM WOULD YIELD. DO
NOT THINK ANY FLAGS WILL BE REQUIRED EVEN W/ THE PASSAGE OF A COLD
FRONT SAT/SAT EVE TIME FRAME.

PRELIMINARY NUMBERS...
ILM   61  80  61  81 / 10  20  10  20
LBT   60  82  61  82 / 10  20  10  20
FLO   61  83  61  83 / 10  20  10  20
MYR   63  76  62  77 / 10  10  10  10

.ILM...
NC...NONE.
SC...NONE.

RAS/SRP
Hazardous weather outlook, Apr 29, 3:00 AM EDT, 15 hours 12 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
300 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...

NO PRECIPITATION OR THUNDERSTORM ACTIVITY IS EXPECTED THROUGH
TONIGHT.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE WACCAMAW AND CAPE FEAR
RIVERS. SEE THE LATEST RIVER FLOOD STATEMENT ISSUED BY THE NATIONAL
WEATHER SERVICE WILMINGTON NC.

.DAYS WEDNESDAY THROUGH MONDAY...

A COLD FRONT WILL MOVE THROUGH THE REGION ON SATURDAY. THERE IS A
POTENTIAL FOR STRONG THUNDERSTORM ACTIVITY AHEAD OF THIS FRONT.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOEHLER

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.